South Dakota, 2014

Hail in South Dakota, July 4, 2014

July 4, 2014 · NWS UNR · 4 events in 1 county or zone

A severe thunderstorm developed over the central Black Hills and moved slowly southeast. The storm produced hail to golf ball size across Custer State Park and eastern Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over the central Black Hills and moved slowly southeast. The storm produced hail to golf ball size across Custer State Park and eastern Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 4:19 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 4, 4:19 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT FRI JUL 4 2014

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 230 PM MDT FRI JUL 4 2014

BROAD UPPER LEVEL RIDGE IN PLACE OVER THE CENTRAL
CONUS WITH SEVERAL SUBTLE DISTURBANCES ADVANCING EAST IN WESTERLY
FLOW. STAUNCH EML OVER THE REGION PROVING PLENTY OF STRONG CAPPING.
HOWEVER...A WEAK IMPULSE WILL ADVANCE OVER THE FA LATE THIS
AFTERNOON AND EVENING AND PROVIDE UPPER LEVEL SUPPORT FOR ISOLD TO
SCT TS...AS WELL AS SUPPORTING A SFC TROUGH THROUGH THE REGION. WARM
WESTERLY FLOW WILL CONTINUE THROUGH THE PERIOD WITH ANOTHER WEAK
IMPULSE POSSIBLY SUPPORTING ANOTHER CHANCE FOR SHRA/TS BY SAT
AFTERNOON...MAINLY ACROSS NW SD AND THE BLACK HILLS.

LINGERING ELEVATED CONVECTION HAS SHIFTED EAST OF THE FA...WITH
STRONG INSOLATION ONGOING. AMPLE LL MOISTURE IS IN PLACE ACROSS THE
FA WITH DEWPOINTS PUSHING 70 AT SOME LOCATIONS. MOISTURE IS VERY
SHALLOW AS INDICATED BY THIS MORNING/S SOUNDING...WITH THE HIGHER
TERRAIN OF THE BH AND NE WY SEEING DEWPOINTS IN THE 40S AND 50S. ML
CAPES OF 1500-3000 J/KG ARE IN PLACE OVER THE SD PORTION OF THE
FA...LOCALLY HIGHER IN SOME AREAS. LL SFC TROUGH WILL TIME INTO
WESTERN SD AT PEAK HEATING WITH UPPER LEVEL SUPPORT PER THE
ADVECTING MID LEVEL IMPULSE...LIKELY SUPPORTING SCT TO ISOLD
CONVECTION OVER NE WY AND THE BH. HIRES MODELS INDICATE CONVECTION
/ACCENTUATED BY THE LL SFC TROUGH OVER THE REGION/ WILL DEVELOP AND
EVENTUALLY PUSH INTO THE SD PLAINS ESP IF STORM GENERATED COLD POOLS
CAN BECOME DEEP ENOUGH TO COUNTERACT STRONG CAPPING. THERE IS THE
POTENTIAL FOR A FEW SEVERE STORMS...ESP GIVEN 25 TO 30 KNOTS OF DEEP
LAYER 0-6KM SHEAR /LOCALLY ENHANCED OVER THE BLACK HILLS/ AND IF
STORMS CAN ROOT IN DEEPER LL MOISTURE ON THE SD PLAINS. IF
CONVECTION CAN SUSTAIN THIS EVENING LONG ENOUGH FOR THE EXPECTED
SOUTHERLY LLJ TO DEVELOP...CONVECTION WOULD BE EXPECTED TO CARRY
EAST ACROSS SCENTRAL SD. LEFT POPS IN THE LOW CHANCE CAT MOST PLACES
GIVEN STAUNCH CAPPING INVERSION...RESULTING IN AT MOST SLIGHT CHANCE
POPS MOST LOCATIONS AWAY FROM THE BLACK HILLS.

SAT...THERMAL RIDGE WILL SHIFT EAST OVER THE REGION. THIS WILL
RESULT IN VERY WARM CONDITIONS FOR THE FA...WITH HIGHS GENERALLY IN
THE 90S. HAVE REMAINED ON THE COOL SIDE OF GUIDANCE GIVEN CONTINUED
CONCERNS ON WARM MOS BIAS PER ONGOING MOIST SOIL CONDITIONS.
OTHERWISE...A WEAK IMPULSE AND ASSOCIATED SFC TROUGH WILL PUSH INTO
THE WESTERN FA...POSSIBLY SUPPORTING AFTERNOON SCT SHRA/TS ACROSS NW
SD. OTHER DIURNAL CONVECTION WILL BE POSSIBLE OVER THE
CENTRAL/NORTHERN BLACK HILLS WHERE THE SFC TROUGH AND MID RIDGE
CONVERGENCE MAY WORK IN TANDEM TO SUPPORT A STORM OR TWO. PREFERRED
SLIGHT CHANCE POPS GIVEN OVERALL WEAK FORCING WITH SHALLOW LL
MOISTURE.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 230 PM MDT FRI JUL 4 2014

UPPER LEVEL FLOW WILL BE ZONAL ON SUNDAY...BUT TRANSITION TO
NORTHWESTERLY FLOW EARLY NEXT WEEK AS RIDGING BUILDS AGAIN OVER THE
WESTERN STATES. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BEGIN TO
INCREASE LATE IN THE WEEKEND...AND ESPECIALLY EARLY NEXT WEEK...AS A
SERIES OF UPPER LEVEL DISTURBANCES SLIDE SOUTHEAST ACROSS THE
NORTHERN PLAINS. THE BETTER CHANCES FOR PRECIPITATION GENERALLY LOOK
TO BE OVER NORTHEAST WY...THE BLACK HILLS AREA...AND SOUTHWESTERN SD
NEXT WEEK... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
TEMPERATURES WILL DROP BACK TO NEAR AVERAGE LEVELS BY MONDAY AND
STAY THAT WAY THROUGH MUCH OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 518 PM MDT FRI JUL 4 2014

VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH THE PERIOD. ISOLATED
TSRA ARE POSSIBLE THIS EVENING...ESPECIALLY FROM THE BLACK HILLS
INTO SOUTHWESTERN SD. ANY STRONGER STORMS WILL PRODUCE LOCAL MVFR
CONDITIONS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JC
LONG TERM...26
AVIATION...HELGESON
Hazardous weather outlook, Jul 4, 6:46 AM MST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RAPID CITY SD
746 AM MDT FRI JUL 4 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
746 AM MDT FRI JUL 4 2014 /846 AM CDT FRI JUL 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY OVER MOST OF THE
AREA...WITH THE BEST CHANCE OVER THE BLACK HILLS THIS AFTERNOON. A
FEW SEVERE STORMS ARE POSSIBLE OVER WESTERN SOUTH DAKOTA...WITH
DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE BLACK HILLS
SATURDAY...WITH A CHANCE OF THUNDERSTORMS EACH DAY NEXT WEEK
MONDAY THROUGH THURSDAY. THE PROBABILITY FOR SEVERE WEATHER
REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

JC

In the hours before

Special weather statement, Jul 4, 4:56 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT FRI JUL 4 2014

SDZ028-050045-
CENTRAL BLACK HILLS SD-
556 PM MDT FRI JUL 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL
645 PM MDT...

AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MYSTIC TO HILL
CITY...AND MOVING SOUTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HILL CITY...
  MYSTIC...
  HARNEY PEAK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4414 10379 4414 10351 4396 10346 4386 10349
      4386 10370
TIME...MOT...LOC 2356Z 356DEG 10KT 4411 10365 4396 10362

HELGESON
Special weather statement, Jul 4, 5:21 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
621 PM MDT FRI JUL 4 2014

SDZ028-029-050115-
CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-
621 PM MDT FRI JUL 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND WESTERN
PENNINGTON COUNTIES UNTIL 715 PM MDT...

AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HILL CITY...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILL CITY...
  HARNEY PEAK...
  SYLVAN LAKE...
  MOUNT RUSHMORE...
  KEYSTONE...
  HAYWARD...
  STOCKADE LAKE...
  CENTER LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4394 10364 4399 10346 4387 10332 4385 10332
      4372 10354
TIME...MOT...LOC 0021Z 329DEG 9KT 4391 10355

HELGESON

The radar

The Rapid City radar (KUDX), 68 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Custer

When
July 4, 6:04 PM MST
Where
Custer County, 4 mi E of Custer
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
43.770, -103.520

Hail, Custer

When
July 4, 6:15 PM MST
Where
Custer County, 3 mi E of Custer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.770, -103.540

Hail, Custer

When
July 4, 6:41 PM MST
Where
Custer County, 4.44 mi W of Fairburn
Measured
1 in hail
Reported by
Public
Coordinates
43.699, -103.298

Hail, Custer

When
July 4, 7:10 PM MST
Where
Custer County, 6.86 mi SSE of Fairburn
Measured
1.25 in hail
Reported by
Public
Coordinates
43.596, -103.166

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527360, 527362, 527363, 527364.